Minnesota, 2003Hail and Damaging Winds in Minnesota, June 23, 2003
June 23, 2003 · NWS MPX · 16 events in 8 counties and zones
12 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $13 million
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 23, 2:55 AM CST, 8 hours 47 minutes earlier.
Area forecast discussion, Jun 23, 2:55 AM CST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 AM CDT MON JUN 23 2003
FORECAST CONCERN NEAR TERM...CONVECTIVE CHANCE/HEAVY RAIN.
STALLED FRONTAL BOUNDARY OVER NORTHWEST MN/CENTRAL SODAK WL REMAIN
THERE THROUGH THE DAY...AS PARALLEL TO UPPER FLOW. ONGOING
WEAKENING MCS OVER NORTHEAST CWA...SHOULD CONTINUE TO DO SO. 3-6
INCH RAINS FELL OVER FAR NORTH CENTRAL CWA. GROUND SATURATED HERE.
WATER VAPOR IMAGERY SHOWING NEXT SHORT WAVE TROUGH MOVING THROUGH
CENTRAL SODAK/NE AREA NOW. ETA HAS THIS SYSTEM MOVING INTO WESTERN
CWA THIS AFTERNOON. SHOULD ACTIVATE FRONTAL BOUNDARY ALONG WITH
SCATTERED CONVECTION ELSEWHERE. ABUNDANT MOISTURE WILL REMAIN IN
PLACE TODAY...WITH DEWPOINTS 65-70F. HEAVY RAIN A LIKELIHOOD AGAIN
WITH CONVECTION. WILL MENTION FLOOD WATCH THIS AFTERNOON AND
TONIGHT FOR THE MN PORTION OF CWA. BETTER ORGANIZED CONVECTION/MCS
EXPECTED OVERNIGHT TONIGHT AS SYSTEM PULLS OUT OF NEB/SODAK AREA AND
INTO SOUTHERN MN. RIGHT ENTRANCE REGION OF 25H JET DEVELOPS
OVERNIGHT ALONG WITH STRONG 85H JET SWINGS INTO BOUNDARY. THIS
COUPLED WITH 2 PLUS PWAT SHOULD GENERATE EXCESSIVE RAINFALL OVER
SOUTHERN CWA. EVEN WITH RELATIVELY HIGH FFG...RAINFALL RATES WILL
RANGE 1-2 INCHES AN HOUR WITH URBAN AREAS ESPECIALLY VULNERABLE.
WILL ISSUE FLOOD WATCH FOR THIS AFTERNOON AND TONIGHT. SEVERE
THREAT SHOULD REALLY BE LIMITED TO SOUTHERN CWA TODAY. CLOUDS
SHOULD LINGER LIMITING HEATING.
SAID BOUNDARY ONLY SAGS INTO SOUTHEAST CWA BY WED MORNING...AND OUT
OF AREA WEDNESDAY NIGHT. THUNDER/HEAVY RAIN WILL CONTINUE TO BE A
THREAT AS SLOW MOVING FRONT AND UPPER TROUGH MOVE THROUGH.
OVERALL...WENT ALONG WITH NGM MOS GUIDANCE FOR TEMPERATURES THROUGH
48 HOURS.
.MSP...FLOOD WATCH MN CWA THIS AFTERNOON AND TONIGHT.
Hazardous weather outlook, Jun 23, 6:01 AM CST, 5 hours 41 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-241200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 AM CDT MON JUN 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION
OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
THE AREA IS SOUTHWEST OF A LINE FROM MONTEVIDEO...TO
HUTCHINSON...TO MANKATO...TO FAIRMONT. WHILE THE PRIMARY
THREAT IS LARGE HAIL AND DAMAGING WINDS...ONE OR TWO TORNADOES ARE
POSSIBLE.
ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.
IN ADDITION TO SEVERE WEATHER...THERE IS A STRONG POSSIBILITY OF
TORRENTIAL RAINS OVER SOUTHERN MINNESOTA TONIGHT. SEE FLOOD WATCH
PRODUCTS FOR SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY
THE FRONTAL BOUNDARY WILL MOVE THROUGH MUCH OF NORTHERN MINNESOTA
BY TUESDAY MORNING...BUT WILL STALL OVER SOUTHERN MINNESOTA. LOW
PRESSURE WILL STRENGTHEN OVER IOWA AND NEBRASKA...AND MAINTAIN A
FLOW OF VERY UNSTABLE AIR INTO SOUTHERN MINNESOTA. THE THREAT OF
SEVERE WEATHER WILL CONTINUE TUESDAY AND TUESDAY NIGHT...AND POSSIBLY
INTO WEDNESDAY. ALTHOUGH...MAINLY THE FAR SOUTHERN COUNTIES OF SOUTH
CENTRAL MINNESOTA WILL BE UNDER A RISK OF SEVERE WEATHER ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.
JPR
Hail, Stevens
- When
- June 23, 11:42 AM CST
- Where
- Stevens County, 10 mi W of Donnelly
- Measured
- 1.75 in hail
- Crop damage
- $11 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.700, -96.217
Hail storms pummeled bean, corn and wheat fields of about 60 farmers in Stevens County June 21-24. Damage amount compiled by Stevens County Emergency Management.
Hail, Stevens
- When
- June 23, 11:48 AM CST
- Where
- Stevens County, 5 mi W of Donnelly
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.700, -96.117
Hail, Douglas
- When
- June 23, 12:15 PM CST to 12:30 PM CST
- Where
- Douglas County, 6 mi S of Brandon
- Measured
- 1.75 in hail
- Crop damage
- $2.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 45.883, -95.600
Numerous fields in two townships were hit with golf ball size hail along with winds around 45 knots. Crop losses estimated by Douglas County agriculture officials.
Hail, Pope
- When
- June 23, 12:31 PM CST
- Where
- Pope County, Lowry
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.700, -95.533
Hail, Douglas
- When
- June 23, 12:33 PM CST
- Where
- Douglas County, Garfield
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.933, -95.500
Thunderstorm Wind, Douglas
- When
- June 23, 12:39 PM CST
- Where
- Douglas County, (Axn)chndlr Fld Alxn
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.867, -95.400
Numerous trees down around Alexandria, especially around Lake Carlos and Lake Le Homme Dieu. Some fell on cars and houses. Measured sustained wind reached 47 knots at 1239 CST.
Hail, Todd
- When
- June 23, 12:54 PM CST
- Where
- Todd County, 5 mi SW of Gutches Grove
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.900, -95.033
Thunderstorm Wind, Douglas
- When
- June 23, 1:00 PM CST
- Where
- Douglas County, Brandon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 45.967, -95.600
Two foot diameter trees blown down. Grain bin blown down.
Thunderstorm Wind, Todd
- When
- June 23, 1:15 PM CST to 1:20 PM CST
- Where
- Todd County, 4 mi SW of Clarissa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 46.100, -95.017
Scattered trees down, including one on a vehicle.
Hail, Todd
- When
- June 23, 1:20 PM CST
- Where
- Todd County, 4 mi N of Browerville
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.133, -94.867
Hail, Swift
- When
- June 23, 1:35 PM CST
- Where
- Swift County, Murdock
- Measured
- 1.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 45.233, -95.400
Hail fell on newly planted crops.
Hail, Stearns
- When
- June 23, 2:05 PM CST
- Where
- Stearns County, Brooten
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.500, -95.117
Hail, Kandiyohi
- When
- June 23, 3:00 PM CST
- Where
- Kandiyohi County, New London
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.300, -94.950
Hail, Stearns
- When
- June 23, 3:18 PM CST
- Where
- Stearns County, 3 mi W of Paynesville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.383, -94.800
Hail, McLeod
- When
- June 23, 6:12 PM CST
- Where
- McLeod County, 8 mi NW of Hutchinson
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -94.483
Thunderstorm Wind, Douglas
- When
- June 23, 8:15 PM CST
- Where
- Douglas County, Miltona
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 46.050, -95.300
Numerous trees down around Miltona and Lake Irene, including one on a garage and another on a deck. One tree was blown down onto a van, but the family inside the van was not injured.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Nebraska, June 23, 20031 death · $3.7 million · F4 · 1 event
- Heat in Pennsylvania, June 23 to 27, 20033 deaths · 5 events
- Flooding in Minnesota, June 23 to 27, 2003$8.0 million · 3 events
- Hail and Damaging Wind in Nebraska, June 23, 2003$775,000 · 1 in hail · 15 events
- Tornado and Hail in Nebraska, June 23, 2003$188,000 · F0 · 25 events
- Damaging Winds in Texas, June 23, 2003$320,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, June 23, 2003$130,000 · 2.75 in hail · 7 events
- Flood in Nebraska, June 23 to 24, 2003$138,000 · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Hail in South Dakota, June 23, 2003$50,000 · 1.5 in hail · 8 events
- Hail in Nebraska, June 23, 2003$35,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361987, 5363164, 5363257, 5363165, 5363166, 5363167, 5363168, 5363248, 5363256, 5363249, 5363255, 5363251, 5363250, 5363252, 5363253, 5363254.